Missouri, 2012

Dense Fog in Missouri, December 24, 2012

December 24, 2012 · NWS PAH · 6 events in 6 counties and zones

Widespread dense fog blanketed parts of southeast Missouri, mainly along and southeast of a line from Poplar Bluff to Cape Girardeau. Visibility was reduced to one-quarter mile or less.

Where it happened

Every event with a place to put it; 6 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
6

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PAH wrote it up.

Widespread dense fog blanketed parts of southeast Missouri, mainly along and southeast of a line from Poplar Bluff to Cape Girardeau. Visibility was reduced to one-quarter mile or less. The dense fog was associated with light winds and high humidity in the vicinity of a weak low pressure center over western Kentucky.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 23, 11:27 PM CST, 4 hours 33 minutes earlier.

Area forecast discussion, Dec 23, 11:27 PM CST, 4 hours 33 minutes before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PADUCAH KY
1127 PM CST SUN DEC 23 2012

.UPDATE...
ISSUED AT 1124 PM CST SUN DEC 23 2012

UPDATED THE AVIATION SECTION FOR THE 06Z TAF ISSUANCE.

&&

.SHORT TERM /TONIGHT THROUGH WEDNESDAY/...
ISSUED AT 200 PM CST SUN DEC 23 2012

WHILE THERE IS STILL CONSIDERABLE MODEL VARIABILITY CONCERNING THE
CHRISTMAS NIGHT STORM...A HIGH IMPACT WINTER STORM APPEARS LIKELY
FOR PORTIONS OF THE FORECAST AREA.

LOOKING IN MORE DETAIL AT MODEL SOLUTIONS...
THE 12Z NAM REMAINS ON THE NORTHERN AND WESTERN EDGE OF THE GUIDANCE
ENVELOPE...WITH A SURFACE LOW TRACK FROM KMEM TO THE KHOP AREA. THE
PRONOUNCED DRY SLOT AND WARM 800/900 MB LAYER TEMPS INDICATED BY THE
NAM WOULD RESULT IN RELATIVELY LIGHT SNOW AMOUNTS...THOUGH THE NW
TIER OF COUNTIES /NORTHWEST OF KCGI AND KMDH/ WOULD POTENTIALLY
RECEIVE SOME HEAVY SNOW.

THE 12Z GFS IS MORE TOWARD THE CONSENSUS MODEL SOLUTION...AND
REPRESENTS A COMPROMISE BETWEEN THE SOUTHERNMOST 00Z CANADIAN MODEL
AND 12Z NAM. THE GFS WAS ONE OF THE BEST PERFORMING MODELS DURING
THE RECENT PLAINS/MIDWEST BLIZZARD SEVERAL DAYS AGO. IT HAS SHOWN
DECENT RUN TO RUN CONSISTENCY AS WELL. FOR THESE REASONS...FORECAST
WILL LEAN TOWARD THE GFS...WHICH IMPLIES A POTENTIALLY CRIPPLING
SNOWSTORM FOR PARTS OF THE AREA. HOWEVER...THE PLACEMENT OF HEAVIEST
SNOWFALL WILL BE IN FLUX FOR ANOTHER MODEL RUN OR TWO.

THE 12Z GFS THERMAL PROFILES INDICATE PRIMARILY A SNOW EVENT ALONG
AND NORTHWEST OF A LINE FROM KPOF/KCGI/KMWA/KFWC. GFS MODEL QPF IS
WELL OVER AN INCH IN THOSE AREAS...WHICH SUGGESTS AMOUNTS AROUND ONE
FOOT ARE EASILY ATTAINABLE. ALL MODELS AGREE ON TREMENDOUS MID AND
UPPER LEVEL FORCING/VERTICAL MOTION ASSOCIATED WITH A TIGHT AND
INTENSE MID LEVEL LOW THAT WILL TRACK NORTHEAST ACROSS THE LOWER
OHIO VALLEY VICINITY. THUNDER APPEARS POSSIBLE ACROSS MUCH OF THE
FORECAST AREA...ESPECIALLY IN CLOSE PROXIMITY TO THE WARM SECTOR
ACROSS THE KHOP AREA. THE COMBINATION OF INTENSE SNOWFALL RATES AND
STRONG WINDS WOULD RESULT IN BLIZZARD OR NEAR BLIZZARD CONDITIONS IN
THE HEAVY SNOW AREA. UNTIL THE AXIS OF HEAVIEST SNOWFALL CAN BE MORE
ACCURATELY ASSESSED...IT IS TOO EARLY TO GET CARRIED AWAY WITH
POTENTIAL IMPACTS IN PUBLIC PRODUCTS.

MODELS ARE IN GENERAL AGREEMENT THAT THE LOWEST IMPACTS WILL OCCUR
IN THE KHOP AREA...WHERE PRECIP TYPE WILL BE PRIMARILY LIQUID. THIS
IS OF COURSE RULING OUT THE OUTLIER 00Z CANADIAN/UKMET
MODELS...WHICH ARE SOUTH OF THE CONSENSUS.

IN BETWEEN...THE LOWER OHIO VALLEY...INCLUDING THE KEVV/KOWB/KPAH
AREAS...ARE LIKELY TO BEGIN AS RAIN CHRISTMAS AFTERNOON. A
CHANGEOVER TO SNOW IS VERY LIKELY AT SOME POINT...BUT IT IS SIMPLY
TOO EARLY TO NAIL DOWN SNOW AMOUNTS IN THIS TRANSITION AREA. THE
COMBINATION OF STRONG WINDS...FALLING TEMPS...AND SNOWFALL WOULD
RESULT IN MODERATE TO HIGH TRAVEL IMPACTS IN THE TRANSITION AREA BY
EARLY WEDNESDAY MORNING.

EVEN THOUGH THE EXACT PLACEMENT OF HEAVY SNOW IS STILL IN
FLUX...WILL HOIST A WINTER STORM WATCH DUE TO THE SHEER POTENTIAL
MAGNITUDE OF THE EVENT...COMBINED WITH THE HEIGHTENED IMPACTS ON
PEAK HOLIDAY TRAVEL. THE EASTERN EDGE OF THE WATCH WILL END WITHIN
THE TRANSITION ZONE THAT INCLUDES KPAH/KEVV.

THE TIMING OF THE PRECIP APPEARS TO BE MAINLY ON CHRISTMAS NIGHT.
SOME PRECIP WILL SPREAD NORTH ACROSS THE FORECAST AREA LATE
CHRISTMAS AFTERNOON...BUT THE BULK OF THE PRECIP WILL OCCUR AT
NIGHT. BY WEDNESDAY MORNING...WRAPAROUND SNOW WILL BE CONFINED
MAINLY TO AREAS NORTH AND EAST OF KPAH.

THE SMALL RAIN EVENT FOR TONIGHT IS ALMOST A SIDENOTE. THE DEEPER
MOISTURE AND MORE SUBSTANTIAL QPF WILL BE SOUTH AND EAST OF KPAH.
RAINFALL AMOUNTS WILL BE LESS THAN ONE QUARTER INCH...MOSTLY AFTER
06Z.

.LONG TERM...(WEDNESDAY NIGHT THROUGH SUNDAY)
ISSUED AT 200 PM CST SUN DEC 23 2012

AFTER THE CHRISTMAS NIGHT STORM...THE FOCUS SHIFTS TO THE NEXT
POTENTIAL WINTER WEATHER EVENT...WHICH OCCURS TOWARD THE END OF THE
WEEK. THE 12Z MODELS/IN PARTICULAR THE GFS/ECMWF...BOTH SUGGEST A
LATER START TIME TO PCPN CHANCES ON FRIDAY. THUS WE WILL BREAK FRI
POP GRIDS INTO AM AND PM HOURS AND START POPS FRIDAY PM. THIS POSES
A POTENTIAL CHALLEGE WITH REGARD TO SURFACE/BLAYER TEMPS AND
PTYPE...ESP GIVEN PM SURFACE HIGHS THAT HPC SUGGESTS WILL RANE FROM
THE LOWER 40S IN OUR SOUTHEAST...TO THE MIDDLE 30S IN OUR
NORTHWEST.

BOTH THE ECMWF/GFS SUGGESTS LIGHT SOUTHERLIES/AND THAT PCPN WILL BE
OVERRUNNING/ISENTROPIC UPGLIDE AND LIGHT. THEREFORE RATHER THAN GO
'ALL SNOW' WE SUGGEST A CHANCE OF 'RAIN OR SNOW' AS THE DAY 6
FORECAST WORDING. THIS HEDGES FOR THE LIGHT SOUTHERLIES/WHERE
USUALLY SNOW DOES NOT OCCUR OR AT LEAST DOES NOT OCCUR WITH
SIGNIFICANT INTENSITY...BUT ALLOWS SOME LENIANCE GIVEN THE SOUTHERN
TRACK OF THE LOW AND THE FACT THAT THERE MAY BE SIGNIFICANT SNOW
COVER/TEMPS COULD BE COLDER THAN CURRENTLY ADVERTISED.

SO WE WILL HAVE LIGHT PCPN/POPS MAKING ITS WAY INTO THE AREA FROM
SOUTHWEST TO NORTHEAST FRIDAY AFTERNOON...AND THEN LIFTING NORTH
WITH SOME FORM OF A SURFACE WARM FRONT OR INVERTED TROF FRIDAY
NIGHT. SOUNDINGS SHOW THAT AS SURFACE/BLAYER TEMPS DROP FRIDAY
NIGHT...DRY AIR INTRUDES THE -10C TO -20C LAYER...EFFECTIVELY
KILLING ANY INTENSITY POTENTIAL FOR A SIGNFICANTLY ACCUMULATING
CHANGE-OVER. THEREFORE WILL MAINTAIN EITHER/OR WORDING ON
CHANGE-OVER AND THEN TAPER OFF TO SLGT CHANCE MENTIONS IN THE WRAP
AROUND ASPECT OF THE STORM SATURDAY BEFORE ENDING POPS BY SATURDAY
NIGHT. LIGHT QPF SHOULD MEAN LIGHT ACCUMS/IF ANY BUT WILL CONTINUE
TO MONITOR THIS CLOSELY/ESP AFTER CHRISTMAS NIGHT STORM HITS/WITH
REGARD TO THERMAL IMPACTS.

&&

.AVIATION...(FOR THE 06Z TAFS THROUGH 06Z MONDAY NIGHT)
ISSUED AT 1124 PM CST SUN DEC 23 2012

AS A WEATHER SYSTEM TRACKS NORTHEAST ACROSS THE REGION TONIGHT...
CIGS WILL CONTINUE TO LOWER AT ALL SITES. KCGI SHOULD REMAIN
PRECIP FREE...BUT -DZ AND/OR -RA EXPECTED TO LIFT NORTHWARD INTO
THE KPAH/KEVV/KOWB SITES ALONG WITH MVFR/IFR CIGS. CIGS WILL
CLEAR QUICKLY IN THE WAKE OF THE SYSTEM STARTING AROUND 17Z AT
KCGI AND WORKING EASTWARD. SOUTHEAST WINDS AOB 5 KTS WILL SWING
AROUND TO THE NORTHWEST AOB 10 KTS STARTING AROUND 11Z AT KCGI.

&&

.PAH WATCHES/WARNINGS/ADVISORIES...
IL...WINTER STORM WATCH FROM TUESDAY EVENING THROUGH WEDNESDAY
     MORNING FOR ILZ075>078-080>089-092-093.

MO...WINTER STORM WATCH FROM TUESDAY EVENING THROUGH WEDNESDAY
     MORNING FOR MOZ076-086-087-100-107>112-114.

IN...WINTER STORM WATCH FROM TUESDAY EVENING THROUGH WEDNESDAY
     MORNING FOR INZ081-085.

KY...NONE.
&&

AVIATION...JP
PUBLIC...RST
Hazardous weather outlook, Dec 23, 3:31 PM CST, 12 hours 29 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
331 PM CST SUN DEC 23 2012

ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-242145-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION IL-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
331 PM CST SUN DEC 23 2012

...POTENTIALLY MAJOR WINTER STORM CHRISTMAS NIGHT INTO WEDNESDAY
MORNING FOR PARTS OF OUR REGION...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

A WINTER STORM WATCH HAS BEEN ISSUED FOR SOUTHEAST MISSOURI...MOST
OF SOUTHERN ILLINOIS...AND PARTS OF SOUTHWEST INDIANA. THE WATCH
AREA IS GENERALLY NORTHWEST OF A LINE FROM EVANSVILLE
INDIANA...THROUGH PADUCAH KENTUCKY...TO HICKMAN KENTUCKY. HEAVY
SNOW AND STRONG WINDS ARE POSSIBLE IN THE WATCH AREA FROM
CHRISTMAS NIGHT INTO WEDNESDAY MORNING. CHECK THE WINTER STORM
WATCH PRODUCT FOR MORE DETAILS.

OUTSIDE THE WATCH AREA...HEAVY RAIN WILL CHANGE TO SNOW LATER
CHRISTMAS NIGHT. THE SNOW AND STRONG WINDS WILL CREATE HAZARDOUS
TRAVEL CONDITIONS THAT WILL LINGER THROUGH WEDNESDAY. ANY CHANGE
IN THE FORECAST STORM TRACK WOULD CAUSE A SHIFT IN THE LOCATION OF
HEAVIEST SNOW.

THUNDERSTORMS ARE ALSO POSSIBLE CHRISTMAS NIGHT...BUT NO SEVERE
STORMS ARE EXPECTED.

ANOTHER CHANCE OF RAIN OR SNOW COULD ARRIVE ABOUT FRIDAY...BUT THIS
SYSTEM APPEARS MUCH WEAKER THAN THE CHRISTMAS NIGHT STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS ARE REQUESTED TO REVIEW SNOWFALL MEASUREMENT TECHNIQUES
IN ADVANCE OF THE UPCOMING SNOW STORM.

MY

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

6 dense fog. Local standard time, as filed.

Dense Fog, Butler

When
December 24, 4:00 AM CST to 9:00 AM CST
Where
Butler forecast zone
Reported by
ASOS
Coordinates
36.716, -90.407 (the zone’s center; the record gives no point)

Dense Fog, Cape Girardeau

When
December 24, 4:00 AM CST to 9:00 AM CST
Where
Cape Girardeau forecast zone
Reported by
ASOS
Coordinates
37.384, -89.684 (the zone’s center; the record gives no point)

Dense Fog, Mississippi

When
December 24, 4:00 AM CST to 9:00 AM CST
Where
Mississippi forecast zone
Reported by
AWOS
Coordinates
36.828, -89.291 (the zone’s center; the record gives no point)

Dense Fog, New Madrid

When
December 24, 4:00 AM CST to 9:00 AM CST
Where
New Madrid forecast zone
Reported by
AWOS
Coordinates
36.595, -89.652 (the zone’s center; the record gives no point)

Dense Fog, Scott

When
December 24, 4:00 AM CST to 9:00 AM CST
Where
Scott forecast zone
Reported by
AWOS
Coordinates
37.053, -89.568 (the zone’s center; the record gives no point)

Dense Fog, Stoddard

When
December 24, 4:00 AM CST to 9:00 AM CST
Where
Stoddard forecast zone
Reported by
AWOS
Coordinates
36.856, -89.944 (the zone’s center; the record gives no point)

What these are

Dense Fog
Fog reducing visibility to a quarter mile or less, filed where it caused accidents or disruption.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, December 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 421424, 421425, 421426, 421427, 421428, 421429.